Copyright © 2016 Albuquerque Journal
Federal narcotics agents and state health officials are investigating the deaths of at least 20 people who overdosed on the powerful painkiller fentanyl in New Mexico this year, apparently after taking what they thought was black-market oxycodone.
Federal agents are focusing on a spate of deaths in Ruidoso and at least one other near Belen.
The victims ranged in age from 17 to 63; 17 of the 20 were men.
In the deaths in Ruidoso, the victims purchased what appeared to be 30-milligram pills of oxycodone, a prescription painkiller, but agents believe it was fentanyl mixed with an inert base. Fentanyl is a painkiller that is up to 100 times stronger than morphine and can be lethal even in small doses.
“The U.S. Attorney’s Office and DEA are working closely with the Office of the Medical Investigator and the New Mexico Department of Health to identify, investigate and prosecute those who are trafficking this deadly drug here in New Mexico,” U.S. Attorney Damon P. Martinez said.
According to the DEA, Mexican traffickers can typically purchase a kilogram of fentanyl powder for a few thousand dollars from a Chinese supplier, use it to manufacture hundreds of thousands of pills, and sell the counterfeit pills for millions of dollars.
A homemade die in the pill-making machine stamps the pills with the “30” markings, making them look like the real drug.
The pills were actually knockoffs made in a pill factory in Mexico, where the fentanyl was mixed with a neutral powder and run through a pill-making machine. The 30-milligram oxycodone pills are the most marketable in the street drug trade, because that particular pill is not time-delayed.
Chinese laboratories also make analogs of fentanyl that differ slightly in chemical makeup but can also be stronger than legally produced fentanyl.
The illicitly manufactured fentanyl and analogs were found in toxicology tests done by the Office of the Medical Investigator in the 20 New Mexico overdose deaths.
Dr. Hannah Kastenbaum of the Office of the Medical Investigator told the Journal that the fentanyl analogs often require additional testing to identify.
The price of oxycodone is normally $1 per milligram, or $30 for one 30-milligram pill, but the fentanyl pills have been sold for as little as $5 a pill around the country.
The DEA and local law enforcement agencies are investigating to determine where the drugs originated and who was selling them.
The Department of Health reported in a news release that the Office of the Medical Investigator also found that methamphetamine was present in 11 of the 20 overdose victims.
The counties of residence of those who died were Bernalillo, Chaves, Lea, Lincoln, Colfax, Eddy, Guadalupe, Otero, Sandoval, San Miguel, Santa Fe, Valencia and one unknown.
Fentanyl has long been prescribed for people suffering from chronic pain, often associated with cancer, but in recent years fentanyl has shown up on the illegal drug market, leading to many overdose deaths in New England and mid-Atlantic states.
There, the drug is often mixed with heroin by dealers to give their product an extra kick or to cheaply produce more usable heroin. Now the odorless white powder is being made into pills and passed off as another drug.
The fake blue oxycodone pills have shown up around the country and have been linked to overdose deaths in California. Nationally, fentanyl seizures have increased from 618 in 2012 to 4,585 in 2014.
Most of those seizures were concentrated in Ohio, Massachusetts, Pennsylvania and neighboring states.
More than 700 fentanyl-related deaths were reported in the United States in late 2013 and 2014.
The U.S. Centers for Disease Control and Prevention warns that in addition to being deadly to users, fentanyl poses a grave threat to law enforcement officials and first responders, as a lethal dose of fentanyl can be accidentally inhaled or absorbed through the skin.
The state Department of Health is warning law enforcement, medical professionals and citizens to consider using repeated doses of naloxone (Narcan) as needed in the event of a potential overdose.